How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28143
Experience:  16 years of internal medicine, surgery, and preventive care.
25161683
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

My dog who is 2yrs old 13lbs ate a 250 G naprosyn on Friday.

Customer Question

My dog who is 2yrs old 13lbs ate a 250 G naprosyn on Friday. She is vomiting but not blood. She can hold down water but not food. No seizures pain or bloody stools. What should I do?
JA: I'm sorry to hear that. The Veterinarian will know if your dog will be able to digest that. What is the dog's name?
Customer: 250 mg
JA: Is there anything else important you think the Veterinarian should know about your dog?
Customer: Zoey
JA: I'm sending you to a secure page on JustAnswer so you can place the $5 fully refundable deposit now. While you're filling out that form, I'll tell the Veterinarian about your situation and connect you two.
Submitted: 8 months ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 8 months ago.

Welcome and thanks for asking your question. My name is***** am a licensed veterinarian. I am not set up to make a live call. But, I am happy to answer your question on this thread. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- Is she lethargic?

Customer: replied 8 months ago.
No
Customer: replied 8 months ago.
Normal sleeping habits
Expert:  Dr. Peter replied 8 months ago.

Please give me a few minutes to type your answer. Thank you.

Expert:  Dr. Peter replied 8 months ago.

Friend, naproxen toxicity in dogs is very dependent on the amount consumed and weight of the dog. Doses of 5mg/kg and above will cause gastrointestinal ulceration. Doses above 10 mg/kg can cause kidney failure. In this case, your dog based on her weight took a dose of 42mg/kg; at this dose she is likely to develop gastrointestinal ulceration which explains the vomiting. In addition, she may go into kidney failure which also causes vomiting.

Unfortunately in this case we are very limited as to what you can do at home. I would highly recommend having her checked tonight by ER veterinarian to start her on supportive care of IV fluids, anti emetics, etc. or this could be fatal for your dog. If you do not have access to ER vet this is what you can do until she is seen by family vet in the morning:

1- Do not give things like Pepto Bismol or imodium. Start her on Pepcid AC (famotidine) 10mg 1/4 tablet every 12 hours. You can buy Pepcid AC over the counter in any pharmacy.

2- If she is able to keep water down keep her off food for the next 8-12 hours. Need to give her gastrointestinal tract time to rest.

3- After 8-12 hours offer small amount of rice (50%) and boiled boneless chicken or ground beef (50%) 4-6 times a day. Keep on this diet for several days then wean into regular diet.

4- Follow up with your family veterinarian for a hands on examination, blood work and supportive care. If cost is a concern look into your local ASPCA or Shelter where they often offer veterinary services at a lower cost.

Please do not forget to rate my answer - I hope you found it to be excellent. If there’s more I can do, please use the reply tab and let me know. It’s my goal to provide you with excellent service." Thank you for your business and I hope to work with you again soon!

Dr. Peter

Expert:  Dr. Peter replied 8 months ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Peter